Bariatric fusion vitamins and black stool?

bayleebailey
on 1/15/21 9:24 am
RNY on 04/12/17

I am almost 4 years out.

I decided to start taking vitamins again after a check up with my surgeon. I was only deficient in Vitamin D but thought it would be a good idea to get more of everything.

Unfortunately, I have also been having abdominal pain. But I have for months. I have had two endoscopies and a colonoscopy in the last eight months. And they have come back normal.

My pain was pretty bad this last week and I ended up in the ER. CT scan and blood work all came back normal. No ruptures. No hemorrhaging.

The pain subsided the next day, of course.

Before going to the ER, I had been having dark gray/black stools. I went Monday the 11th to the ER. Yesterday my stool was the darkest I had seen. Not gray or greenish black. It was dark brown black.

Can this be from the iron in bariatric fusion vitamins? I never take these things and I'm freaking myself out. My gastroenterologist has told me I'm fine but I didn't tell him about my stools. He forwarded my case to a more advanced GI clinic but the referral will take three weeks so I can't even see him.

The emergency room will just end up doing the CT and blood work again. As that's all they ever do. And my stool was this way prior to the visit.

The iron amount in the vitamins is:

Iron (ferrous fumarate) 11.3mg per tablet

And I take four tablets a day.

I am almost 4 years out from gastric bypass and 125 pounds.

Dee_Caprini
on 1/15/21 11:36 am

Have you tried not taking them and seeing what happens to your stool? or taken a different brand?

Black stools are normal when taking iron tablets. In fact, this is felt to be a sign that the tablets are working correctly. Talk to your provider right away if: The stools are tarry-looking as well as black.

So, I guess if the consistency is tar-like, then there may be issues?

bayleebailey
on 1/15/21 11:49 am
RNY on 04/12/17

I didn't take them yesterday or today. So I'll see how things go.

Mine stools are normal and formed. Maybe slightly soft. Not tar like

catwoman7
on 1/15/21 7:10 pm
RNY on 06/03/15

I agree it could be the iron. Iron can also be constipating - might be the cause of your abdominal pain. Gas gets trapped behind the "blockage" and can really hurt after awhile..

ProshopperLinda
on 1/19/21 12:07 pm - PA

The more iron you take the darker the stools get. Mine have been almost black at times because I doubled up so I could donate blood. As far as pain they can cause irritation of the stomach lining which is painful! I had an EGD done and that's what they found in mine. I was taking Dual Action Advil along with excessive iron for two weeks and was getting pain in my whole stomach and bowel area. As soon as I found out I quit both and the pain lessened until it went away. I would call the doctor and tell them about the iron if your pain doesn't go away. The color should change within a few days and if it doesn't definitely call your doctor! Good luck!

Dee_Caprini
on 1/19/21 12:29 pm

I hope you are feeling better

Member Services
on 1/19/21 3:58 pm - Irvine, CA

Iron causes me some horrible pains in my stomach and I was told to take them with food to help alleviate the stomach upset. I was cautioned to not take them with calcium or within two hours of taking my calcium, so I had to come up with a schedule to get all of my vitamins in and not have stomach discomfort.

I was able to finally get on a schedule and the pain did subside. Whenever I take the iron on an empty stomach or I don't have a lot on my stomach, I have pain. This wasn't always the case, early on I was fine. It seemed to happen about my 4 yr po. I also have rny and our time frame is about the same. You might try this method as well, see if it works for you. I am sorry I don't have any better options or suggestions. I do hope you find some alleviation of the issue.

Recent Topics
It's done
mirandamacie · 1 replies · 66 views
Sweeteners
Melody P. · 2 replies · 21 views
×